Alert archive / Alabama / Special Weather Statements in 2016

Special Weather Statement, NWS Birmingham, AL

May 20, 20164 counties in Alabama

NWS Birmingham, AL issued this special weather statement at May 20, 2016, 4:13 AM CDT for 4 counties in Alabama. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2016, 4:13 AM CDT (09:13 UTC)
Expired
May 20, 2016, 5:15 AM CDT
In force
62 min
Issued by
NWS Birmingham, AL

Counties Autauga County, AL, Elmore County, AL, Montgomery County, AL, Pike County, AL

The radar

The Maxwell AFB radar (KMXX), 54 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 9.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2016-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2016-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1690 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

555 
WWUS84 KBMX 200913
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
413 AM CDT FRI MAY 20 2016
 
ALZ041-043-044-049-201015-
MONTGOMERY AL-ELMORE AL-AUTAUGA AL-PIKE AL-
413 AM CDT FRI MAY 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR PIKE...ELMORE...AUTAUGA AND
MONTGOMERY COUNTIES UNTIL 515 AM CDT...

AT 413 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR VALLEY GRANDE TO NEAR HAYNEVILLE TO NEAR
DOZIER. MOVEMENT WAS NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MONTGOMERY...PRATTVILLE...TROY...MILLBROOK...WETUMPKA...TALLASSEE...
BRUNDIDGE...GOSHEN...MEADVILLE...PIKE ROAD...ELMORE...COOSADA...DEATSVILLE...
ECLECTIC...AUTAUGAVILLE...GLENWOOD...BANKS...BILLINGSLEY...BENTON AND
EMERALD MOUNTAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3196 8618 3205 8641 3234 8648 3241 8662
      3239 8678 3231 8682 3232 8682 3266 8692
      3275 8641 3275 8588 3248 8587 3242 8603
      3228 8592 3225 8600 3205 8600 3197 8579
      3188 8579 3188 8566 3163 8573 3162 8618
TIME...MOT...LOC 0913Z 225DEG 36KT 3247 8698 3211 8653 3156 8637 

$$

56

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at May 20, 12:02 AM CDT, 4 hours 11 minutes earlier.

Area forecast discussion, May 20, 12:02 AM CDT, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1202 AM CDT FRI MAY 20 2016

.UPDATE...
For 06Z Aviation.

&&

.DISCUSSION...

The MCS over southern Louisiana will likely dictate weather
expected to affect west Alabama after midnight. The latest hi-res
models are now showing the MCS holding together as it tracks
eastward along the gulf coast. The area of showers to the north of
the MCS has been decreasing in areal coverage this evening. It now
looks like the best chance of convection overnight will be across
sw Alabama closer to the MCS. Rain chances will be updated
shortly to reflect this trend. The MCS may also limit severe
potential across central Alabama during the morning hours on
Friday.

58/Rose

&&

.AVIATION...
06Z TAF Discussion.

A large area of low cigs over GA was advecting westward and hes
reached the far eastern counties of central AL. The leading edge
of the clouds should reach KANB shortly and then spread as far
west as I-65 by 09z. The leading edge of the clouds were arnd 1200
feet agl...but expect cigs o lower to ifr for most areas by 12z.
the exception may be KTCL where cigs may stay closer to 1500 feet
agl. The low clouds should remain thru 15z and then gradually
rise to vfr after 20z. a large MCS near New Orleans will track
eastward overnight and bring heavy rain to the immediate coast.
Showers and a few storms to the north of the MCS will impact a
majority of central Alabama between 12z and 15z. Activity should
become more sct during the afternoon and stronger.

58/rose

&&

.FIRE WEATHER...

Mild and humid conditions continue, before drier air arrives
behind a cold front on Saturday. Rain coverage should be limited
to the southeast today in the vicinity of an exiting front.
Widespread rain and storms will move into the area early Friday
morning, with activity continuing through the day ahead of a cold
front. Drier and cooler conditions expected for early next week,
with no fire weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     63  76  61  79  55 /  20  90  50  10   0
Anniston    65  76  62  79  57 /  20  90  50  10   0
Birmingham  65  78  63  80  59 /  40  90  40  10   0
Tuscaloosa  66  80  62  83  60 /  50  90  30  10   0
Calera      66  78  63  81  60 /  40  90  40  10   0
Auburn      66  77  64  81  61 /  30  90  60  10   0
Montgomery  68  81  67  84  61 /  50  90  40  10   0
Troy        67  81  66  84  61 /  40  90  50  10   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, May 19, 4:25 AM CDT, 23 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
425 AM CDT THU MAY 19 2016

ALZ011>015-017>050-201230-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
425 AM CDT THU MAY 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ISOLATED SEVERE STORMS ARE POSSIBLE ON FRIDAY, POTENTIALLY IN
SEVERAL WAVES, AFFECTING THE AREA FROM AS EARLY AS 6AM AND AS
LATE AS 7PM. THERE IS A GREAT DEAL OF UNCERTAINTY WITH THE SEVERE
POTENTIAL THROUGHOUT THIS TIME PERIOD. DAMAGING WINDS AND HAIL
COULD BE POSSIBLE IN STRONGER STORMS DURING THE MORNING HOURS AS A
WARM FRONT PUSHES NORTHWARD THROUGH THE AREA. ADDITIONAL ISOLATED
SEVERE STORMS WITH DAMAGING WINDS AND HAIL COULD BE POSSIBLE
DURING THE AFTERNOON, AHEAD OF AND ALONG THE COLD FRONT. HEAVY
RAINFALL WILL BE POSSIBLE THROUGHOUT THE DAY, WITH ANY ACTIVITY.

THE SEVERE POTENTIAL IN THE MORNING AND THROUGH THE REMAINDER OF
THE DAY WILL BE IMPACTED BY HOW CONVECTION EVOLVES DURING THE
MORNING HOURS. CONFIDENCE AT THIS TIME IS LOW.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED FRIDAY.

In the hours before

Special weather statement, May 20, 3:29 AM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
329 AM CDT FRI MAY 20 2016

ALZ040-042-200930-
DALLAS AL-LOWNDES AL-
329 AM CDT FRI MAY 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR LOWNDES AND DALLAS COUNTIES UNTIL
430 AM CDT...

AT 327 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 6 MILES SOUTHEAST OF CATHERINE TO NEAR PINE
APPLE TO 7 MILES SOUTHEAST OF I65 AND CR 29. MOVEMENT WAS NORTHEAST
AT 45 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SELMA...VALLEY GRANDE...FORT DEPOSIT...MOSSES...HAYNEVILLE...SELMONT-WEST
SELMONT...WHITE HALL...GORDONVILLE...ORRVILLE...LOWNDESBORO...BENTON...
BOGUE CHITTO...MEMORIAL STADIUM...PAUL M GRIST STATE PARK...LOWNDES
COUNTY AIRPORT...DALLAS COUNTY HORSE ARENA...DALLAS LAKE...OLD CAHABA
PARK...DANNELLY RESERVOIR AND GARDNER ISLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3205 8686 3205 8718 3220 8732 3227 8747
      3231 8742 3248 8742 3249 8711 3273 8702
      3266 8702 3266 8692 3231 8682 3239 8678
      3240 8673 3236 8671 3241 8662 3234 8648
      3228 8648 3224 8641 3197 8640 3196 8686
TIME...MOT...LOC 0827Z 230DEG 38KT 3212 8740 3182 8697 3143 8682

56
Special weather statement, May 20, 4:13 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
413 AM CDT FRI MAY 20 2016

ALZ041-043-044-049-201015-
MONTGOMERY AL-ELMORE AL-AUTAUGA AL-PIKE AL-
413 AM CDT FRI MAY 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR PIKE...ELMORE...AUTAUGA AND
MONTGOMERY COUNTIES UNTIL 515 AM CDT...

AT 413 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR VALLEY GRANDE TO NEAR HAYNEVILLE TO NEAR
DOZIER. MOVEMENT WAS NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MONTGOMERY...PRATTVILLE...TROY...MILLBROOK...WETUMPKA...TALLASSEE...
BRUNDIDGE...GOSHEN...MEADVILLE...PIKE ROAD...ELMORE...COOSADA...DEATSVILLE...
ECLECTIC...AUTAUGAVILLE...GLENWOOD...BANKS...BILLINGSLEY...BENTON AND
EMERALD MOUNTAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3196 8618 3205 8641 3234 8648 3241 8662
      3239 8678 3231 8682 3232 8682 3266 8692
      3275 8641 3275 8588 3248 8587 3242 8603
      3228 8592 3225 8600 3205 8600 3197 8579
      3188 8579 3188 8566 3163 8573 3162 8618
TIME...MOT...LOC 0913Z 225DEG 36KT 3247 8698 3211 8653 3156 8637

56

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 3:29 AM CDTSpecial Weather StatementBMXDallas, Lowndes61 min
May 20, 4:56 AM CDTSpecial Weather StatementBMXBullock, Macon64 min
May 20, 5:27 AM CDTSpecial Weather StatementBMXElmore, Tallapoosa63 min
May 20, 5:28 AM CDTSpecial Weather StatementBMXBarbour62 min
May 20, 4:10 PM CDTSpecial Weather StatementBMXLamar50 min
May 20, 4:52 PM CDTSpecial Weather StatementBMXPickens23 min
May 20, 5:09 PM CDTSpecial Weather StatementBMXGreene, Sumter51 min
May 20, 6:21 PM CDTSpecial Weather StatementBMXMarion39 min
May 20, 6:26 PM CDTSpecial Weather StatementBMXHale49 min

Nearby

Special Weather Statements in Alabama, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.